Alert archive / Arkansas / Flash Flood Warnings in 2018

Flash Flood Warning 35, NWS Shreveport, LA

June 8, 2018Howard County, Sevier County, Arkansas

NWS Shreveport, LA issued this flash flood warning at Jun 8, 2018, 9:46 PM CDT for Howard County, Sevier County, Arkansas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 8, 2018, 9:46 PM CDT (02:46 UTC)
Expired
Jun 9, 2018, 12:45 AM CDT
In force
3 hr
Issued by
NWS Shreveport, LA
Area
Storm-based polygon
Flood severity
None

Counties Howard County, AR, Sevier County, AR

The radar

The Western Arkansas radar (KSRX), 137 km from the middle of the area, began a volume at 02:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Shreveport, LA (KBAD), launched 00:00Z, 2.8 hours before the alert went out and 181 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Shreveport, LA at 00:00Z on 2018-06-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 597 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Shreveport, LA at 00:00Z on 2018-06-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 13 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
597 J/kg
Mixed-layer CIN
-9 J/kg
Mixed-layer LCL
1838 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
13 m²/s²
0-3 km storm-relative helicity
7 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

739 
WGUS54 KSHV 090246
FFWSHV
ARC061-133-090545-
/O.NEW.KSHV.FF.W.0035.180609T0246Z-180609T0545Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Shreveport LA
946 PM CDT FRI JUN 8 2018

The National Weather Service in Shreveport has issued a

* Flash Flood Warning for...
  Northeastern Sevier County in southwestern Arkansas...
  Northwestern Howard County in southwestern Arkansas...

* Until 1245 AM CDT.

* At 946 PM CDT, Doppler radar indicated heavy rain across the 
  warned area. Up to three to five inches of rain have already 
  fallen. Flash flooding is already occurring.

* Some locations that will experience flooding include...
  Dierks, Umpire, Lockesburg, Lebanon, Silver Ridge, Burg, Provo and
  Bellview.

Additional rainfall amounts of another inch are possible in the 
warned area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

&&

LAT...LON 3396 9396 3393 9417 3427 9424 3430 9404

$$

24

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before this flash flood warning went out at Jun 8, 6:28 PM CDT, 3 hours 18 minutes earlier.

Area forecast discussion, Jun 8, 6:28 PM CDT, 3 hours 18 minutes before
Area Forecast Discussion
National Weather Service Shreveport LA
628 PM CDT Fri Jun 8 2018

.UPDATE...

Will need an update to add pops to the evening hours across
SE OK and SW AR where a weak disturbance aloft continues to
interact with late afternoon heating to produce strong
thunderstorms. This activity has shown very little movement over
the last hour but outflow emanating from the storms may result in
additional storms developing further south and west of present
convection. For this reason, have only gone with high end chance
pops across our extreme northern zones bringing slight chance pops
as far south as a few parishes in Northern Louisiana north of the
I-20 Corridor. This convection, much as was the case last night,
should begin dissipating in coverage and intensity over the next 3
hours or so.

Update out shortly...13.

&&

.PREV DISCUSSION... /issued 437 PM CDT Fri Jun 8 2018/

AVIATION...
Convection currently across Central Arkansas associated with a
weak upper level shear axis. This feature is providing the lift
necessary along with the instability of afternoon heating to
produce scattered thunderstorms. HRRR suggests that this activity
could push southward towards the TXK/ELD terminals so for the 00z
TAF package, have prevailed VCTS until 02z when the convection
should begin dissipating in coverage and intensity. Otherwise will
just be dealing with debris cloud cover from this convection
across some terminal locations overnight.

Otherwise, VFR conditions are expected to prevail through the next
24 hours. Light southeast winds overnight will become S/SE near
10kts or less beyond 09/14z.

13

PREV DISCUSSION... /issued 222 PM CDT Fri Jun 8 2018/

SHORT TERM.../Tonight through Saturday night/

Upper ridge remains anchored over far W TX, and our region remains
on the ern periphery. Repeated disturbances diving swd out of
Canada have weakened the ern side, and this has opened the door
for us to continue to see some chances for isold aftn tstms today.
This weakness has also kept the unseasonably warm temperatures
from getting out of hand, despite our dry conditions. Disturbance
in nwly flow downstream of the ridge to depart to the e Saturday,
which may allow for the ridge to build back newd. This may be
enough to stifle convection Saturday aftn, so have only kept 10
PoPs. /12/

LONG TERM.../Sunday through Friday/

Upper-level ridge to maintain warm and dry conditions across the
region on Sunday with high temperatures forecast to range from 90 to
95 degrees. Weak sea-breeze boundary could bring a slight chance of
convection south of interstate 20 during the afternoon. Upper-ridge
to weaken on Monday with a weak shortwave possibly bringing
scattered convection to much of the ArkLaTex during the afternoon
and evening. Upper-level ridge to rebuild on early Tuesday allowing
for only a slight chance of afternoon and evening showers and
thunderstorms from Tuesday through Friday with highs in the mid 90s
and lows in the lower 70s. /05/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  74  94  73  93 /  10  10   0   0
MLU  72  93  72  93 /  10  10  10  10
DEQ  70  92  69  92 /  50  10   0   0
TXK  74  91  72  93 /  30  10   0  10
ELD  72  92  71  93 /  30  10   0  10
TYR  74  92  73  92 /  10  10   0   0
GGG  74  93  72  93 /  10  10   0   0
LFK  72  94  73  92 /  10  10   0  20

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...None.
LA...None.
OK...None.
TX...None.
&&

13/13/12/05
Hazardous weather outlook, Jun 8, 11:34 AM CDT, 10 hours 12 minutes before
Hazardous Weather Outlook
National Weather Service Shreveport LA
1134 AM CDT Fri Jun 8 2018

ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-
TXZ096-097-108>112-124>126-136>138-149>153-165>167-091645-
Sevier-Howard-Little River-Hempstead-Nevada-Miller-Lafayette-
Columbia-Union-Caddo-Bossier-Webster-Claiborne-Lincoln-De Soto-
Red River-Bienville-Jackson-Ouachita-Sabine-Natchitoches-Winn-
Grant-Caldwell-La Salle-McCurtain-Bowie-Franklin-Titus-Camp-
Morris-Cass-Wood-Upshur-Marion-Smith-Gregg-Harrison-Cherokee-Rusk-
Panola-Nacogdoches-Shelby-Angelina-San Augustine-
1134 AM CDT Fri Jun 8 2018

This Hazardous Weather Outlook is for portions of south central
Arkansas, southwest Arkansas, north central Louisiana, northwest
Louisiana, southeast Oklahoma, east Texas and northeast Texas.

.DAY ONE...This Afternoon and Tonight...

A few showers and thunderstorms will be possible today in the
vicinity of a front over parts of East and Northeast Texas,
Southeast Oklahoma, Northwest Louisiana and Southern Arkansas.
Any convection that develops will end with the loss of daytime
heating late this afternoon. No Hazardous weather is expected at
this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday...

An upper level ridge of high pressure over the Southern Plains
will continue into the upcoming weekend, resulting in a return of
above normal temperatures in the 90s. When combined with the
humidity, heat indices will near or possibly exceed 100 degrees
each day. Isolated to scattered showers and thunderstorms will be
possible into the work week. Some storms may become strong to
severe, but no organized hazardous weather is expected.

.SPOTTER INFORMATION STATEMENT...

Activation of emergency management personnel...amateur radio
operators...and storm spotters should not be needed through
tonight.

05

In the hours before

Special weather statement, Jun 8, 6:11 PM CDT, 3 hours 35 minutes before
Special Weather Statement
National Weather Service Shreveport LA
611 PM CDT FRI JUN 8 2018

ARZ051-082345-
Howard AR-
611 PM CDT FRI JUN 8 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN HOWARD COUNTY UNTIL
645 PM CDT...

At 611 PM CDT, Doppler radar was tracking a strong thunderstorm over
Umpire, moving east at 10 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Umpire, Athens and Burg.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3427 9394 3426 9392 3420 9392 3416 9409
      3416 9410 3419 9409 3419 9420 3433 9424
      3435 9418 3435 9394
TIME...MOT...LOC 2311Z 248DEG 19KT 3428 9404

24
Special weather statement, Jun 8, 6:21 PM CDT, 3 hours 25 minutes before
Special Weather Statement
National Weather Service Shreveport LA
621 PM CDT FRI JUN 8 2018

ARZ051-090000-
Howard AR-
621 PM CDT FRI JUN 8 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN HOWARD COUNTY UNTIL 700
PM CDT...

At 621 PM CDT, Doppler radar was tracking a strong thunderstorm over
Umpire, moving east at 10 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Umpire, Athens and Burg.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3435 9394 3427 9394 3426 9392 3419 9392
      3418 9388 3413 9410 3415 9409 3416 9410
      3419 9409 3419 9419 3433 9424 3435 9417
TIME...MOT...LOC 2321Z 251DEG 10KT 3427 9406

24
Special weather statement, Jun 8, 8:43 PM CDT, 1 hour 3 minutes before
Special Weather Statement
National Weather Service Shreveport LA
843 PM CDT FRI JUN 8 2018

ARZ050-051-090230-
Howard AR-Sevier AR-
843 PM CDT FRI JUN 8 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN SEVIER AND CENTRAL
HOWARD COUNTIES UNTIL 930 PM CDT...

At 843 PM CDT, Doppler radar was tracking a strong thunderstorm near
Lockesburg, or 9 miles southwest of Dierks. This storm was nearly
stationary.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Dierks, Lockesburg, Lebanon, Silver Ridge, Geneva, Provo and
Bellview.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3401 9394 3391 9417 3409 9430 3420 9409
TIME...MOT...LOC 0143Z 137DEG 2KT 3405 9415

24

The office that day

Everything else NWS Shreveport, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 8, 7:38 PM CDTAreal Flood AdvisorySHVHoward, Sevier2 hr
Jun 8, 8:43 PM CDTSpecial Weather StatementSHVHoward47 min
Jun 8, 10:04 PM CDTSpecial Weather StatementSHVSevier41 min

Nearby

Flash Flood Warnings in Arkansas, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.